Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 148, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Nov 9, 2005, 1:00 AM EST for Muskegon County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 9, 2005, 1:00 AM EST (06:00 UTC)
- Expired
- Nov 9, 2005, 1:24 AM EST
- In force
- 24 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Muskegon County, MI
The radar
The Grand Rapids radar (KGRR), 55 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 090601
SVRGRR
MIC121-090645-
/O.NEW.KGRR.SV.W.0148.051109T0600Z-051109T0645Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
100 AM EST WED NOV 9 2005
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN
* UNTIL 145 AM EST
* AT 1258 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED ABOUT 12 MILES SOUTHEAST OF MUSKEGON...AND
MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MOORLAND AROUND 105 AM EST
SLOCUM AND KELLYS CORNER AROUND 110 AM EST
TRENT AROUND 115 AM EST
CANADA CORNERS AROUND 120 AM EST
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4322 8619 4316 8607 4322 8584 4327 8584
4329 8607
$$
931 follow-up statement
000
WWUS53 KGRR 090624
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
124 AM EST WED NOV 9 2005
MIC121-090633-
/O.CAN.KGRR.SV.W.0148.000000T0000Z-051109T0645Z/
MUSKEGON MI-
124 AM EST WED NOV 9 2005
...THE SEVERE THUNDERSTORM WARNING FOR MUSKEGON COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND ARE NO
LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
NUMEROUS REPORTS OF PEA SIZED HAIL HAVE BEEN REPORTED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EST
WEDNESDAY MORNING FOR SOUTHWESTERN MICHIGAN. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM EST WEDNESDAY MORNING FOR
SOUTH CENTRAL MICHIGAN.
LAT...LON 4322 8619 4316 8607 4322 8584 4327 8584
4329 8607
$$
NJJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 8, 3:55 PM EST, 9 hours 5 minutes earlier.
Area forecast discussion, Nov 8, 3:55 PM EST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 355 PM EST TUE NOV 8 2005 SEVERAL CHALLENGES WITH THE FORECAST OVER THE NEXT 48 HOURS AS A STRONG LOW PRESSURE SYSTEM TRACKS EASTWARD THROUGH THE GREAT LAKES REGION. SEVERE WEATHER...STRONG WINDS AND HIGH WAVES ARE THE PRIMARY HAZARDS DURING THIS TIMEFRAME. BEGINNING TONIGHT... A WARM FRONT CURRENTLY LOCATED IN OHIO AND INDIANA WILL GRADUALLY LIFT NORTH INTO SOUTHERN LOWER MICHIGAN. SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE ALONG THIS FRONT AS GULF MOISTURE LIFTING NORTHWARD UP THE MS VALLEY REACHES THE FRONT. SIGNIFICANT 0 TO 3 KM AND 0 TO 1 KM HELICITY VALUES WILL BE IN PLACE LATER TO NIGHT. DEEP LAYER SHEAR IS SUPPORTIVE OF SUPERCELLS. HOWEVER NAM SOUNDINGS SHOW THAT THE INSTABILITY IS TO REMAIN ELEVATED THROUGH THE NIGHT EVEN ALONG INTERSTATE 94. THIS SUGGESTS THAT THE PRIMARY THREAT IS HAIL. IF SURFACE BASED INSTABILITY COULD DEVELOP WITH SOME 3KM CAPE...THEN THE TOR THREAT WOULD INCREASE QUICKLY. THIS IS SOMETHING WE WILL NEED TO WATCH CLOSELY THROUGH THE NIGHT. STILL WILL KEEP THE MENTION OF DAMAGING WINDS AND ISOLATED TORNADOES IN THE HWO. THEN ON WEDNESDAY...THE COLD FRONT SWINGS THROUGH IN THE MORNING. THERE MAY BE SOME THUNDERSTORMS WITH THE FRONT...ESPECIALLY LAN TO JXN REGION. SURFACE DEWPOINTS ALONG INTERSTATE 94 MAY BE AROUND 60 DEGREES. ANY STORMS THAT DO FORM COULD CONTAIN HAIL AND SOME DAMAGING WINDS. BY 1000 AM THE FRONT SHOULD BE EAST OF LAN. AS COLD AIR WRAPS AROUND THE DEPARTING STORM...SEVERAL HOURS OF WINDY CONDITIONS ARE EXPECTED FOR WEDNESDAY AFTERNOON AND EVENING. MIXING HEIGHTS SUGGEST WE MAY TAP INTO THE 50 TO 60 MPH WINDS...ESPECIALLY ON THE LAKESHORE WHERE I WILL ISSUE A HIGH WIND WATCH. FURTHER INLAND WILL GO WITH AN ADVISORY...WHICH MAY NEED TO BE UPGRADED LATER ON. SUCH WINDS WILL BUILD THE WAVES UP...AND IT APPEARS THAT HEIGHTS WILL INCREASE TO HIGHER THAN 10 FEET ALONG THE ENTIRE LAKESHORE. TEMPERATURES AT 850 MB DROP OFF CONSIDERABLY WEDNESDAY AFTERNOON AND NIGHT. VALUES BECOME COLD ENOUGH FOR SNOW SHOWERS. WITH THE GROUND SO WARM...ACCUMULATIONS APPEAR UNLIKELY. .LONG TERM... MEDIUM RANGE GUIDANCE CONTINUES TO SHOW A STRONG WAA PATTERN WILL DEVELOP FRIDAY INTO SATURDAY AS A SFC HIGH PRESSURE RIDGE DRIFTS EAST FROM THE TN VALLEY TO MID ATLANTIC REGION AND LOW PRESSURE SYSTEM TAKES SHAPE IN THE PLAINS STATES. THIS SYSTEM WILL MOVE NE AND GIVE OUR AREA ANOTHER SHOT FOR SHOWERS AND TSTORMS SUNDAY. THEN BEYOND THAT LATEST GFS AND ECMWF GUIDANCE SHOWS A NORTHERN STREAM SYSTEM WILL QUICKLY DIVE IN FROM THE WNW AND BRING US MORE SHOWERS BY TUESDAY (PERHAPS MONDAY NIGHT ALREADY). SO IT APPEARS THE ACTIVE WX PATTERN FEATURING ABOVE NORMAL TEMPS AND SEVERAL ROUNDS OF SHOWERS AND PERHAPS CONVECTION WILL CONTINUE THROUGH MOST OF THE EXTENDED RANGE FCST PERIOD. .GRR WATCHES/WARNINGS/ADVISORIES...HIGH WIND WATCH ALONG THE LAKESHORE AND WIND ADVISORY INLAND MAINLY FOR WED AFTERNOON AND EVENING. GALE WARNINGS FOR THE LAKESHORE. && MJS LAURENS
Hazardous weather outlook, Nov 8, 4:15 PM EST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 415 PM EST TUE NOV 8 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-090945- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA- CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT- OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- 415 PM EST TUE NOV 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY LATE TONIGHT AS A STRONG WARM FRONT APPROACHES FROM THE SOUTHWEST. SOME OF THE STORMS COULD BE SEVERE BETWEEN 11 PM TONIGHT AND 9 AM WEDNESDAY. THE PRIMARY THREAT WILL BE LARGE HAIL HOWEVER DAMAGING WIND GUSTS AND AN ISOLATED TORNADO CANNOT BE RULED OUT. THUNDERSTORM MOVEMENT WILL BE NORTHEAST AT 45 MPH. WAVES ON LAKE MICHIGAN WILL BUILD TO 3 TO 5 FEET NORTH OF GRAND HAVEN LATE TONIGHT AS WINDS TURN TO THE SOUTH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG COLD FRONT WILL PASS THROUGH THE REGION WEDNESDAY MORNING...WHICH WILL END THE THUNDERSTORM THREAT BY MID MORNING. WIND GUSTS IN THE 45 TO 55 MPH RANGE OUT OF THE WEST ARE LIKELY FROM LATE WEDNESDAY MORNING THROUGH WEDNESDAY EVENING BEHIND THE FRONT. THIS MAY RESULT IN SOME POWER OUTAGES. A FEW WIND GUSTS COULD EXCEED 57 MPH ALONG THE LAKE MICHIGAN SHORELINE. WIND ADVISORIES AND HIGH WIND WATCHES HAVE BEEN POSTED FOR LATE WEDNESDAY MORNING THROUGH WEDNESDAY EVENING. WAVES ON LAKE MICHIGAN WILL BUILD TO 8 TO 12 FEET WEDNESDAY AFTERNOON AND 12 TO 16 FEET WEDNESDAY NIGHT AND THIS WILL POSE A THREAT TO SMALL CRAFT AND ANYONE VENTURING OUT ON AREA PIERS. GALE WARNINGS HAVE BEEN POSTED FOR THE NEARSHORE WATERS OF LAKE MICHIGAN. RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS LATE WEDNESDAY NIGHT AND LINGER INTO THURSDAY MORNING...ALTHOUGH NO SNOW ACCUMULATIONS ARE EXPECTED AT THIS TIME. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND EARLY WEDNESDAY MORNING. LAURENS
In the hours before
Local storm report, Nov 8, 10:46 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1046 PM EST TUE NOV 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM HAIL 1 SE GRAAFSCHAP 42.75N 86.14W
11/08/2005 0.88 INCH ALLEGAN MI LAW ENFORCEMENT
1025 PM HAIL 1 W HOLLAND 42.77N 86.12W
11/08/2005 0.75 INCH OTTAWA MI LAW ENFORCEMENT
&&
BMEADEThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 8, 9:19 PM EST | Special Marine Warning | GRR | 86 min | |
| Nov 8, 10:16 PM EST | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 44 min |
| Nov 9, 12:20 AM EST | Special Marine Warning | GRR | 55 min | |
| Nov 9, 1:09 AM EST | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 51 min |
| Nov 9, 1:43 AM EST | Severe Thunderstorm Warning | GRR | Kent | 38 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.